Puerto Rico, 2008Flash Flood and Flood in Puerto Rico, July 31, 2008
July 31, 2008 · NWS SJU · 3 events in 1 county or zone
Bands of showers and thunderstorms associated with a tropical wave moved across the local island and produced heavy showers and strong thunderstorms across Cabo Rojo and Mayaguez.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of showers and thunderstorms associated with a tropical wave moved across the local island and produced heavy showers and strong thunderstorms across Cabo Rojo and Mayaguez.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 31, 11:45 AM AST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 31, 11:45 AM AST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1145 AM AST THU JUL 31 2008
.UPDATE...MADE CHANGES TO GRIDS INCREASING POPS ACROSS LOCAL AREA.
THE LEADING EDGE OF A TROPICAL WAVE HAS BEGUN TO MOVE ACROSS THE
COASTAL WATERS. THIS AREA OF MOISTURE WILL CONTINUE TO PROPAGATE
WESTWARD AFFECTING MUCH OF THE FA LATE THIS AFTERNOON AND
CONTINUING THROUGH FRIDAY. 12Z TJSJ SOUNDING SHOWED EASTERLY
WINDS UP TO 650 MB. WINDS ARE GENERALLY BETWEEN 15-25KT. ACROSS
THE COASTAL WATERS...SMALL CRAFT NO OTHER SIGNIFICANT CHANGES
WERE MADE TO FORECAST REASONING.
&&
.AVIATION..WINDS WILL BE FROM THE EAST NORTHEAST AT 10 TO 20
MPH...WITH GUSTS UP TO 30 KNOTS POSSIBLE NEAR THUNDERSTORMS. TJSJ
AND TJBQ SHOULD SEE VFR AS THE PREVAILING CONDITIONS...
HOWEVER...TJPS MAY SEE MVFR AND EVEN BRIEFLY IFR BETWEEN 18Z TO
22Z AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL PUERTO
RICO AND THEN MOVE SOUTHWESTWARD TOWARD THE SOUTH AND SOUTHWESTERN
COASTAL AREAS OF PUERTO RICO.
&&
.PREV DISCUSSION... /ISSUED 526 AM AST THU JUL 31 2008/
SYNOPSIS...A 1024 MB SURFACE HIGH PRESSURE ACROSS THE EAST
CENTRAL ATLANTIC NEAR 36 NORTH 35 WEST...EARLY THIS MORNING...WILL
CONTINUE TO EXTEND SOUTHWEST ACROSS THE BAHAMAS ISLANDS THROUGH AT
LEAST TOMORROW...PRODUCING A MODERATE TO FRESH TRADE WIND FLOW
ACROSS THE REGIONAL WATERS. A TROPICAL WAVE ACROSS THE EASTERN
CARIBBEAN EARLY THIS MORNING...WILL MOVE ACROSS THE LOCAL
REGIONAL WATERS TODAY THROUGH FRIDAY...PRODUCING AN INCREASE IN
CLOUDINESS...SHOWERS...WINDS AND THUNDERSTORMS.
DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
DETECTED OVERNIGHT AND EARLY IN THE MORNING MAINLY ACROSS THE
CARIBBEAN WATERS AND ACROSS THE EASTERN SECTIONS OF PUERTO RICO
INCLUDING THE U.S. VIRGIN ISLANDS...VIEQUES AND CULEBRA. THIS
ACTIVITY WAS ASSOCIATED WITH THE LEADING EDGE OF A TROPICAL WAVE
ACROSS THE EASTERN CARIBBEAN EARLY THIS MORNING. LATEST GFS MODEL
RUN INDICATED THAT THE BULK OF MOISTURE ASSOCIATED WITH THIS
WAVE...WILL MOVE ACROSS THE CARIBBEAN COASTAL WATERS BY 18Z TODAY
WITH MODERATE MOISTURE ACROSS THE LOCAL ISLANDS. A SECOND PULSE OF
MOISTURE WILL CROSS THE FA ON FRIDAY. THE NAM MODEL GUIDANCE SUGGEST
THAT THE BULK OF MOISTURE WILL MOVE ACROSS THE FA STARTING AT 15Z
FRIDAY AND LASTING AT LEAST UNTIL SATURDAY. ANYWAY...BOTH MODELS
SUGGEST A WET AND UNSTABLE WEATHER PATTERN ACROSS THE REGION UNTIL
AT LEAST SATURDAY. AN INCREASE IN WINDS ESPECIALLY ACROSS THE
CARIBBEAN WATERS IS ALSO EXPECTED AS THE TROPICAL WAVE MOVES
WESTWARD ACROSS THE REGION TODAY AND TOMORROW.
AVIATION...A TROPICAL WAVE WILL BE MOVING INTO THE LOCAL AREA AND
HAS ALREADY SPREAD SCATTERED SHOWERS ACROSS TKPK DURING THE EARLY
MORNING HOUR. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO
SPREAD WESTWARD DURING THE NEXT 24 TO 36 HOURS WITH SPOTTY MVFR
CONDITIONS DUE TO LOWER CEILINGS AND LOCALLY REDUCED VISIBILITIES IN
HEAVY RAIN. PUERTO RICO WILL EXPERIENCE SOME MOUNTAIN OBSCURATIONS
POSSIBLY BEGINNING AT AROUND 16Z AND CONTINUING THROUGH THE LATE
AFTERNOON HOURS. WINDS WILL BE FROM THE EAST NORTHEAST AT 10 TO 20
MPH...WITH GUSTS UP TO 30 KNOTS POSSIBLE NEAR THUNDERSTORMS.
TJSJ AND TJBQ SHOULD SEE VFR AS THE PREVAILING CONDITIONS...
HOWEVER...TJPS MAY SEE MVFR AND EVEN BRIEFLY IFR BETWEEN 18Z TO
22Z AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL PUERTO
RICO AND THEN MOVE SOUTHWESTWARD TOWARD THE SOUTH AND SOUTHWESTERN
COASTAL AREAS OF PUERTO RICO.
MARINE...WINDS ARE EXPECTED TO INCREASE AS THE TROPICAL WAVE
LOCATED ACROSS THE EASTERN CARIBBEAN EARLY THIS MORNING...MOVES
OVER OUR LOCAL REGIONAL WATERS TODAY AND TOMORROW. THEREFORE
EXPECT AN INCREASE ON WAVE HEIGHTS ACROSS THE CARIBBEAN AND
ATLANTIC WATERS. TODAY THROUGH LATE FRIDAY...MARINERS SHOULD
EXPECT SHOWERS AND THUNDERSTORMS IN THE FORM OF SQUALLS MAINLY
ACROSS THE CARIBBEAN WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 76 88 77 / 40 50 50 40
STT 86 76 87 77 / 50 50 50 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
71/10/
Hazardous weather outlook, Jul 31, 6:54 AM AST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
654 AM AST THU JUL 31 2008
AMZ710>750-PRZ001>013-011100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
654 AM AST THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE CURRENTLY MOVING ACROSS THE WINDWARD ISLANDS...IS
EXPECTED TO ARRIVE TO THE LOCAL AREA BETWEEN LATE THIS AFTERNOON
AND EARLY FRIDAY. HOWEVER...THE FIRST BANDS OF MOISTURE ASSOCIATED TO THE
WAVE HAVE ALREADY ENTERED TO THE LOCAL EASTERN CARIBBEAN WATERS.
LATEST SATELLITE IMAGES ARE SHOWING MODERATE TO HEAVY SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS JUST SOUTH OF SAINT CROIX.
THIS ACTIVE WEATHER IS ANTICIPATED TO MOVE WESTWARD AS THE DAY
PROGRESSES AND MAINLY AFFECT THE CARIBBEAN WATERS.
ALTHOUGH...BRIEF PERIOD OF HEAVY SHOWERS AND SQUALLS MAY AFFECT
PARTS OF THE LOCAL ISLANDS TODAY.
THE SOUTH AND SOUTHWESTERN SECTIONS OF PUERTO RICO ARE ANTICIPATED
TO EXPERIENCE THE WORST WEATHER CONDITIONS THIS AFTERNOON AS LOCAL
ISLAND EFFECTS INTERACT WITH ABUNDANT LOW LEVEL MOISTURE AND
UNSTABLE LOW TO MID LEVEL ATMOSPHERE. THIS MAY LEAD TO MINOR
FLOODING ACROSS ROADWAYS...UNDERPASSES...LOW LYING AND POOR
DRAINAGE AREAS AS WELL AS SMALL STREAMS AND URBAN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SAME TROPICAL WAVE ABOVE MENTIONED...WILL LINGER AROUND THROUGH
EARLY SATURDAY...WITH A SECOND ROUND OF MOISTURE ARRIVING TO THE
LOCAL AREA OVERNIGHT (EARLY FRIDAY MORNING). EXPECT GOOD ACTIVITY
OF SHOWERS AND THUNDERSTORMS ACROSS PUERTO RICO ON FRIDAY
AFTERNOON...LASTING THROUGH THE EVENING HOURS...WHILE LITTLE BY
LITTLE...THIS ACTIVITY MOVES AWAY FROM THE FORECAST AREA BY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
AMZ720-730-VIZ001-002-011100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
654 AM AST THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE CURRENTLY MOVING ACROSS THE WINDWARD ISLANDS...IS
EXPECTED TO ARRIVE TO THE LOCAL AREA BETWEEN LATE THIS AFTERNOON
AND EARLY FRIDAY. HOWEVER...THE FIRST BANDS OF MOISTURE ASSOCIATED TO THE
WAVE HAVE ALREADY ENTERED TO THE LOCAL EASTERN CARIBBEAN WATERS.
LATEST SATELLITE IMAGES ARE SHOWING MODERATE TO HEAVY SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS JUST SOUTH OF SAINT CROIX.
THIS ACTIVE WEATHER IS ANTICIPATED TO MOVE WESTWARD AS THE DAY
PROGRESSES AND MAINLY AFFECT THE CARIBBEAN WATERS.
ALTHOUGH...BRIEF PERIOD OF HEAVY SHOWERS AND SQUALLS MAY AFFECT
PARTS OF THE LOCAL ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SAME TROPICAL WAVE ABOVE MENTIONED...WILL LINGER AROUND THROUGH
EARLY SATURDAY...WITH A SECOND ROUND OF MOISTURE ARRIVING TO THE
LOCAL AREA OVERNIGHT (EARLY FRIDAY MORNING). EXPECT GOOD ACTIVITY
OF SHOWERS AND THUNDERSTORMS ACROSS SECTIONS OF THE ISLANDS ON FRIDAY
AFTERNOON...LASTING THROUGH THE EVENING HOURS...WHILE LITTLE BY
LITTLE...THIS ACTIVITY MOVES AWAY FROM THE FORECAST AREA BY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 12:55 PM AST, 35 minutes before
PRC001-023-059-067-093-097-111-113-121-125-153-311815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1255 PM AST THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 215 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
HORMIGUEROS...ADJUNTAS...MARICAO...SABANA GRANDE...SAN GERMAN...
YAUCO...GUAYANILLA...PONCE...CABO ROJO...MAYAGUEZ AND PENUELAS
AT 1250 PM AST DOPPLER RADAR INDICATED SEVERAL LINES OF SHOWERS AND
STRONG THUNDERSTORMS MOVING WESTWARD TOWARDS OR ACROSS THESE AREAS.
THESE SHOWERS AND THUNDERSTORMS MAY CAUSE SOME FLOODING ACROSS
ROADWAYS...UNDERPASSES...LOW LYING AND POOR DRAINAGE AREAS.
LOCALIZED BRIEF PERIODS OF HEAVY RAINFALL...GUSTY WINDS UP TO 35 MPH
...HAIL AND CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THESE THUNDERSTORMS.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.
AAS/FCSpecial weather statement, Jul 31, 1:18 PM AST, 12 minutes before
PRC001-023-059-067-093-097-111-113-121-125-153-311815-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1255 PM AST JUEVES 31 DE JULIO DE 2008
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 2:15 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO
HORMIGUEROS...ADJUNTAS...MARICAO...SABANA GRANDE...SAN
GERMAN...YAUCO...GUAYANILLA...PONCE...CABO ROJO...MAYAGUEZ Y PENUELAS
A LAS 12:50 PM AST...EL RADAR DOPPLER INDICO VARIAS LINEAS DE
AGUACEROS Y FUERTES TRONADAS MOVIENDOSE HACIA EL OESTE A TRAVES DE
ESTAS AREAS.
ESTOS AGUACEROS Y TRONADAS PODRIAN CAUSAR ALGUNAS INUNDACIONES A
TRAVES DE CARRETERAS...PUENTES...AREAS BAJAS Y DE POCO DRENAJE.
BREVES PERIODOS DE LLUVIA LOCALIZADA...RAFAGAS DE VIENTO DE HASTA 35
MPH...GRANIZO Y RELAMPAGOS DE NUBE A TIERRA TAMBIEM SE ESPERAN
DEBIDO ESTAS TRONADAS.
EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS AISLADOS COMO
ARBOLES. MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR...MANTENGASE ALEJADO DE VENTANAS Y PUERTAS
Y EVITE UTILIZAR TELEFONOS...SOLO UTILICELOS EN CASO DE EMERGENCIA.
INTENTE DESCONECTAR ENSERES ELECTRICOS INNECESARIOS ANTES DE QUE SE
ACERQUE LA TRONADA.
AAS/FCEvent by event
1 flood, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Flood, Mayaguez and Vicinity
- When
- July 31, 1:30 PM AST to 4:30 PM AST
- Where
- Mayaguez and Vicinity County, 2.53 mi WNW of Mayaguez to 2.51 mi WNW of Mayaguez
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 18.215, -67.155
A trained spotter reported highway 102 flooded near la Bajura sector.
Flash Flood, Mayaguez and Vicinity
- When
- July 31, 2:15 PM AST to 4:30 PM AST
- Where
- Mayaguez and Vicinity County, 2.61 mi NW of Hormigueros to 2.72 mi NW of Hormigueros
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 18.154, -67.150
A trained spotter reported highway 114 between Mayaguez and Cabo Rojo impassable. One car was carried off the road in the current but the occupants were reported safe.
Heavy Rain, Mayaguez and Vicinity
- When
- July 31, 2:15 PM AST to 4:30 PM AST
- Where
- Mayaguez and Vicinity County, Mayaguez
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 18.200, -67.120
A trained spotter reported downed trees on highway 108 between the municipalities of Mayaguez and Cabo Rojo.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124004, 123987, 123990.